Alert archive / New York / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS New York, NY

June 11, 2020Kings County, Nassau County, Queens County, New York

NWS New York, NY issued this flash flood warning at Jun 11, 2020, 2:44 PM EDT for Kings County, Nassau County, Queens County, New York. It was in force for 91 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2020, 2:44 PM EDT (18:44 UTC)
Expired
Jun 11, 2020, 4:15 PM EDT
In force
91 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Kings County, NY, Nassau County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 85 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 3:13 PM EDTFLASH FLOODIsland Park, NYSAGAMORE ROAD IS CLOSED BETWEEN SUFFOLK ROAD AND RADCLIFFE ROAD DUE TO FLOODING.
Jun 11, 3:22 PM EDTFLASH FLOODFreeport, NYSOUTH BAY AVENUE IS CLOSED BETWEEN RAY STREET AND CEDAR STREET DUE TO FLOODING.
Jun 11, 4:00 PM EDTFLASH FLOOD1 Ne Bellmore, NYBELLMORE AVENUE BETWEEN MARION STREET AND CLAXTON AVENUE IS CLOSED DUE TO FLOODING.
Jun 11, 4:00 PM EDTFLASH FLOODInwood, NYMOTT AVENUE CLOSED DUE TO FLOODING BETWEEN WESTCOTT STREET AND MOTT PLACE.
Jun 11, 4:07 PM EDTFLASH FLOOD1 Sse Merrick, NYSHORE DRIVE NEAR DENTON DRIVE IS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WGUS51 KOKX 111844
FFWOKX
NYC047-059-081-112015-
/O.NEW.KOKX.FF.W.0001.200611T1844Z-200611T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
244 PM EDT Thu Jun 11 2020

The National Weather Service in Upton NY has issued a

* Flash Flood Warning for...
  Queens County in southeastern New York...
  Kings County in southeastern New York...
  Southern Nassau County in southeastern New York...

* Until 415 PM EDT.

* At 243 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen and another inch of rain is expected. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Freeport, Valley Stream, Long Beach, Garden City, Lynbrook,
  Mineola, Westbury, Massapequa, Rockaway Beach, Kennedy Airport,
  Jamaica, Woodmere, Levittown, Coney Island and Hempstead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4055 7396 4056 7392 4056 7394 4057 7393
      4056 7398 4059 7399 4072 7379 4078 7360
      4078 7347 4060 7342 4057 7357 4057 7376
      4053 7393 4053 7394

FLASH FLOOD...RADAR INDICATED

$$

DS
1 follow-up statement
138 
WGUS71 KOKX 111937
FFSOKX

Flash Flood Statement
National Weather Service New York NY
337 PM EDT Thu Jun 11 2020

NYC047-059-081-112015-
/O.CON.KOKX.FF.W.0001.000000T0000Z-200611T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Queens NY-Kings NY-Nassau NY-
337 PM EDT Thu Jun 11 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
QUEENS...KINGS AND SOUTHERN NASSAU COUNTIES...

At 336 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. One to one and a half inches of rain 
has already fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Freeport, Valley Stream, Long Beach, Garden City, Lynbrook, Mineola,
Westbury, Massapequa, Rockaway Beach, Kennedy Airport, Jamaica,
Woodmere, Levittown, Coney Island and Hempstead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of urban
areas, highways, streets and underpasses as well as other drainage
areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4055 7396 4056 7392 4056 7394 4057 7393
      4056 7398 4059 7399 4072 7379 4078 7360
      4078 7347 4060 7342 4057 7357 4057 7376
      4053 7393 4053 7394

FLASH FLOOD...RADAR INDICATED

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 2:43 PM EDT, 1 minute earlier.

Area forecast discussion, Jun 11, 2:43 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service New York NY
243 PM EDT Thu Jun 11 2020

.SYNOPSIS...
A cold front will approach late today and move across tonight.
Another weakening cold front will approach and move across
Friday into Friday night. High pressure from South Central
Canada will then build in for the weekend, then move across
Canadian Maritimes and out into the North Atlantic late weekend
into early next week. A weak surface trough will form along the
Mid Atlantic coast Sunday into Monday in response to an upper
level disturbance.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Cold front entering western Orange County attm. Out ahead of it,
bands of showers and a few tstms are impacting the lower
Hudson Valley and the NYC metro area, and the heaviest showers
are producing rainfall of 1/2 to 1 inch per hour as expected via
combo of deep moisture (PW over 2 inches), lift via pre-frontal
convergence and the right entrance region of an upper jet
streak passing to the north, and instability with MLCAPE 500-100
J/kg.

This activity should gradually move into S CT and Long Island
late this afternoon and slowly weaken as it moves out over the
more stable marine layer in place.

There is a high risk of rip currents at the ocean beaches today
into this evening due to seas building to 5-7 ft and S flow of
15-20 kt.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
By late day, the main band of showers and a few tstms will be
out over eastern Long Island/CT. This band should clear most
of the area by late evening, but may take some time to clear E
Long Island as a weak trailing shortwave disturbance passes
across overnight. Skies should clear out from NYC north/west
overnight after the actual frontal passage, which will be
lagging behind the shower activity by a few hours.

Low temps tonight will range from 55-60 well NW of NYC, to the
60s elsewhere.

For Friday and Friday night, an upper level trough will remain
to the west, then push closer to the area Fri night. As it does
so, an attendant dry secondary cold front will approach Fri
afternoon and then move through Fri night, accompanied only by
some mid level clouds.

Temps in Fri will be warmer in most places, with lower and mid
80s away from south facing shorelines. Then after cold fropa
lows Fri night will range from the lower 60s in NYC, to the 50s
elsewhere.

There will be a moderate risk of rip currents at the ocean
beaches on Friday from lingering 3-4 ft shorter period southerly
swell and 1 ft long period swell.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
For the weekend, mainly dry conditions are expected through
Saturday night. An upper level disturbance with that upper level
trough axis closer to the region on Saturday may result in a
few showers mainly across the interior with daytime instability.
Then a surface trough developing near the mid-Atlantic from an
approaching cutoff upper level low will make for a chance of
showers Sunday into Sunday night.

In all earlier model solutions, there was good agreement with a
chance of showers Sunday into Monday with increasing easterly
flow and the close proximity of the upper trough. Differences
arise though as we head into Tuesday and Wednesday, as to
whether a large area of high pressure to the west builds across
the area, or will it be delayed as per the ECMWF which has the
closed low stalled over the Mid Atlantic with offshore low
pressure. This scenario would keep the threat of showers
continuing into the mid week. The GEFS mean does support keeping
a broad area of low pressure along the eastern seaboard and
thus it may be worth keeping a real low chance for showers into
the midweek.

As for temperatures, a more seasonable airmass is forecast over
into early next week. A mid week warmup is in question
depending on the evolution of the upper low. The latter of which
could delay warmer weather until the end of next week. In
addition, if showers and clouds are more widespread than
forecast, this will also impact the temperatures.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A cold front will slowly approach and cross the region this
afternoon.

MVFR in scattered showers and possible thunderstorms this
afternoon. Best chances of showers and thunderstorms at the
city terminals is between 16-20Z, with later timing for the
eastern terminals. VFR returns tonight behind the cold front.

Winds will be from the south with speeds 10-15 kt with
occasional gusts up to 30 kt. Winds could gust a little higher
in any thunderstorms that move through the terminals. Winds
shift to the W/NW behind the cold front under 10 kt tonight.

 ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments likely for changing flight
categories.

The afternoon KJFK haze potential forecast is RED...which implies
slant range visibility less than 4SM outside of cloud.

KLGA TAF Comments: Amendments likely for changing flight
categories.

The afternoon KLGA haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

KEWR TAF Comments: Amendments likely for changing flight
categories.

The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KTEB TAF Comments: Amendments likely for changing flight
categories.

KHPN TAF Comments: Amendments likely for changing flight
categories.

KISP TAF Comments: Amendments likely for changing flight
categories.

.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Friday through Monday...Mainly VFR.

&&

.MARINE...
Raised SCA for the Long Island south shore bays where S winds
were gusting to 25 kt and should continue this afternoon. SCA
remains in effect for the ocean waters into tonight, and
extended til 8 AM Fri E of Moriches Inlet, with seas as high as
7 ft. Winds will gradually diminish tonight after a cold frontal
passage.

Sub SCA conditions are expected on all waters Friday through
Monday.

&&

.HYDROLOGY...
Basin average QPF of 1/4 to 1 inch still expected today through
tonight, with locally higher amounts possible, especially in NYC
and across western Long Island. Heavy rainfall can be expected
with stronger thunderstorms, with potential for urban and poor
drainage flooding.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

KOKX WSR-88D radar is back up as the pedestal refurbishment has
been completed.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 2 AM EDT Friday for ANZ355.
     Small Craft Advisory until 6 PM EDT this evening for ANZ345.
     Small Craft Advisory until 8 AM EDT Friday for ANZ350.
     Small Craft Advisory until 6 AM EDT Friday for ANZ353.

&&

SYNOPSIS...Goodman/JM
NEAR TERM...Goodman
SHORT TERM...Goodman
LONG TERM...DW
AVIATION...IRD
MARINE...CB/Goodman
HYDROLOGY...Goodman/JM
Hazardous weather outlook, Jun 11, 4:08 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
408 AM EDT Thu Jun 11 2020

CTZ005-009-NJZ002-004-006-103>108-NYZ067>074-078-176-177-120815-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northern Queens-
Northern Nassau-
408 AM EDT Thu Jun 11 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms are likely ahead of an approaching cold
front this afternoon into early this evening. A few of these storms
could produce heavy rain capable of minor nuisance flooding, and
gusty winds approaching severe limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-178-179-120815-
Kings (Brooklyn)-Southwestern Suffolk-Southern Queens-
Southern Nassau-
408 AM EDT Thu Jun 11 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Showers and thunderstorms are likely ahead of an approaching cold
front this afternoon into early this evening. A few of these storms
could produce heavy rain capable of minor nuisance flooding, and
gusty winds approaching severe limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-345-353-355-120815-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
408 AM EDT Thu Jun 11 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Showers and thunderstorms are likely ahead of an approaching cold
front this afternoon into early this evening. A few of these storms
could produce wind gusts over 35 kt.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-340-350-CTZ006>008-010>012-NYZ079-120815-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-Northern New Haven-
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northeastern Suffolk-
408 AM EDT Thu Jun 11 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-120815-
Southeastern Suffolk-
408 AM EDT Thu Jun 11 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:39 PM EDTAreal Flood AdvisoryOKXKings, Nassau, Queens66 min
Jun 11, 2:36 PM EDTAreal Flood AdvisoryOKXPutnam, Westchester84 min
Jun 11, 3:05 PM EDTAreal Flood AdvisoryOKXSuffolk85 min
Jun 11, 3:23 PM EDTFlash Flood WarningOKXWestchester61 min

Nearby

Flash Flood Warnings in New York, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.